On 2-protected nodes in random digital trees

Michael Fuchs*, C. K. Lee, G. R. Yu

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

3 Scopus citations


In this paper, we consider the number of 2-protected nodes in random digital trees. Results for the mean and variance of this number for tries have been obtained by Gaither et al. (2012) [11] and Gaither and Ward (2013) [10] and for the mean in digital search trees by Du and Prodinger (2012) [5]. In this short note, we show that these previous results and extensions such as the variance in digital search trees and limit laws in both cases can be derived in a systematic way by recent approaches of Fuchs et al. (2012; 2014) [8,15] and Fuchs and Lee (2014) [9]. Interestingly, the results for the moments we obtain by our approach are quite different from the previous ones and contain divergent series which have values by appealing to the theory of Abel summability. We also show that our tools apply to PATRICIA tries, for which the number of 2-protected nodes has not been investigated so far.

Original languageEnglish
Pages (from-to)111-122
Number of pages12
JournalTheoretical Computer Science
StatePublished - 4 Apr 2016


  • Abel summability
  • Analytic combinatorics
  • Data structures
  • Digital trees
  • Limit theorems
  • Moments

Fingerprint Dive into the research topics of 'On 2-protected nodes in random digital trees'. Together they form a unique fingerprint.

Cite this